Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 5:00 PM CDT for Hamilton County, Story County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 5:00 PM CDT (22:00 UTC)
- Expired
- Jun 6, 2018, 5:48 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WUUS53 KDMX 062200
SVRDMX
IAC079-169-062300-
/O.NEW.KDMX.SV.W.0096.180606T2200Z-180606T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
500 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Story County in central Iowa...
Hamilton County in central Iowa...
* Until 600 PM CDT.
* At 457 PM CDT, a severe thunderstorm was located near Jewell
Junction, or 9 miles southeast of Webster City, moving east at 15
mph. This thunderstorm warning replaces the previous warning for
much of the same area.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Webster City, Story City, Roland, Jewell Junction, Ellsworth,
Stanhope, Williams, Blairsburg, Kamrar and Randall.
This includes Interstate 35 between mile markers 120 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is capable of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
Torrential rainfall is also possible with this storm, and may lead
to possible ponding of water and reduced visibility. Do not drive
your vehicle through flooded roadways or areas.
&&
LAT...LON 4247 9346 4221 9346 4221 9345 4208 9345
4218 9370 4221 9370 4221 9378 4225 9389
4252 9384
TIME...MOT...LOC 2157Z 288DEG 13KT 4234 9371
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
378
WWUS53 KDMX 062233
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
533 PM CDT WED JUN 6 2018
IAC079-062243-
/O.CAN.KDMX.SV.W.0096.000000T0000Z-180606T2300Z/
Hamilton IA-
533 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Iowa.
LAT...LON 4208 9345 4218 9370 4221 9370 4221 9345
TIME...MOT...LOC 2233Z 288DEG 13KT 4230 9354
$$
IAC169-062300-
/O.CON.KDMX.SV.W.0096.000000T0000Z-180606T2300Z/
Story IA-
533 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN STORY COUNTY...
At 533 PM CDT, a severe thunderstorm was located near Jewell
Junction, or 18 miles southeast of Webster City, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Story City and Roland.
This includes Interstate 35 between mile markers 120 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4208 9345 4218 9370 4221 9370 4221 9345
TIME...MOT...LOC 2233Z 288DEG 13KT 4230 9354
HAIL...1.00IN
WIND...60MPH
$$
REV389
WWUS53 KDMX 062248
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
548 PM CDT WED JUN 6 2018
IAC169-062258-
/O.CAN.KDMX.SV.W.0096.000000T0000Z-180606T2300Z/
Story IA-
548 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STORY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Iowa.
LAT...LON 4208 9345 4218 9370 4221 9370 4221 9345
TIME...MOT...LOC 2246Z 288DEG 13KT 4228 9347
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 6, 2:54 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 254 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1235 PM CDT Wed Jun 6 2018 Morning convection has waned and focus is now on redevelopment this afternoon, likely toward 21z along or south of Highway 20. Storms will then propagate southeast or south with uncertainty still around on exact timing and impacts, but likely will be gusty and variable winds and restrictions to visibility and ceilings. These storms should exit the area later this evening, but may see new storms approach from the west after 6z, which is not currently reflected in the official TAFs with low confidence. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Ansorge
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Local storm report, Jun 6, 4:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 N ROCKWELL CITY 42.45N 94.64W
06/06/2018 E0.88 INCH CALHOUN IA TRAINED SPOTTER
TIME ESTIMATED.
&&
ANSORGELocal storm report, Jun 6, 4:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 3 E STANHOPE 42.28N 93.74W
06/06/2018 M1.00 INCH HAMILTON IA TRAINED SPOTTER
VIA SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jun 6, 4:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 E STANHOPE 42.28N 93.74W
06/06/2018 E1.75 INCH HAMILTON IA TRAINED SPOTTER
SEVERAL OBLONG PIECES UP TO GOLFBALL SIZED,
CONSISTENT NICKEL TO QUARTER SIZED HAIL. VIA
SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jun 6, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 3 W LOHRVILLE 42.27N 94.61W
06/06/2018 E1.00 INCH CALHOUN IA TRAINED SPOTTER
VIA SPOTTERNETWORK.
&&
ANSORGELocal storm report, Jun 6, 4:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL JEWELL 42.31N 93.64W
06/06/2018 E1.75 INCH HAMILTON IA TRAINED SPOTTER
&&
ANSORGELocal storm report, Jun 6, 4:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 E BOONE 42.05N 93.86W
06/06/2018 E0.25 INCH BOONE IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:59 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 61 min |
| Jun 6, 6:10 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 65 min |
| Jun 6, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 50 min |
| Jun 6, 9:16 AM CDT | Special Weather Statement | DMX | Wright | 59 min |
| Jun 6, 9:33 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Jun 6, 10:02 AM CDT | Special Weather Statement | DMX | Hamilton | 43 min |
| Jun 6, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 15 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 41 min |
| Jun 6, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 46 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 6, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 54 min |
| Jun 6, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 45 min |
| Jun 6, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 33 min |
| Jun 6, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 38 min |
| Jun 6, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 41 min |
| Jun 6, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 50 min |
| Jun 6, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 43 min |
| Jun 6, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene | 46 min |
| Jun 6, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Jun 6, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 41 min |
| Jun 6, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 35 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 47 min |
| Jun 6, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Jun 6, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 66 min |
| Jun 6, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 47 min |
| Jun 6, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 58 min |
| Jun 6, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 63 min |
| Jun 6, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 53 min |
| Jun 6, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 37 min |
| Jun 6, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 36 min |
| Jun 6, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 81 min |
| Jun 6, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.